Teething Remedies That Contain Numbing Agent Can Cause Rare But Deadly Side Effects In Children, FDA Warns
As the death toll continues to rise, the FDA wants the teething products off the market. The agency said it will take legal action against companies that don't voluntarily comply as soon as possible.
The Associated Press:
FDA Warns Teething Medicines Unsafe, Wants Them Off Shelves
Federal health officials warned parents Wednesday about the dangers of teething remedies that contain a popular numbing ingredient and asked manufacturers to stop selling their products intended for babies and toddlers. The Food and Drug Administration said that various gels and creams containing the drug benzocaine can cause rare but deadly side effects in children, especially those 2 years and younger. (5/23)
FDA Demands Orajel To Soothe Teething Babies Be Taken Off Market
More than 400 cases of benzocaine-associated methemoglobinemia have been reported to the FDA or in medical literature since 1971, according to a drug-safety communication the agency posted. The FDA analyzed 119 of the episodes from February 2009 to October 2017, including 11 linked to patients younger than 2 years old. In one of those cases, the patient died. The FDA warned about the potential dangers of benzocaine in 2006 and 2011, and has said parents shouldn’t use the products in children younger than 2. Signs of methemoglobinemia include shortness of breath, fatigue, and pale, gray, or blue-colored skin, lips and nail beds. (Edney, 5/23)